Alert archive / Florida / Small Craft Advisories in 2022

Small Craft Advisory 2, NWS Key West, FL

January 3, 2022

NWS Key West, FL issued this small craft advisory at Jan 3, 2022, 10:22 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2022, 10:22 PM EST (03:22 UTC)
Expired
Jan 4, 2022, 10:26 AM EST
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted.

302 
WHUS72 KKEY 040322
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1022 PM EST Mon Jan 3 2022

GMZ033-034-054-055-074-075-041000-
/O.NEW.KKEY.SC.Y.0002.220104T0322Z-220104T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1022 PM EST Mon Jan 3 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Seas 5 to 7 feet.

* WHERE...Western Straits of Florida and Gulf waters beyond 5 
  fathoms including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
2 follow-up statements
247 
WHUS72 KKEY 040920
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
420 AM EST Tue Jan 4 2022

GMZ033-034-041030-
/O.CAN.KKEY.SC.Y.0002.000000T0000Z-220104T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
420 AM EST Tue Jan 4 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below advisory thresholds, although Small 
Craft Should Exercise Caution due 4 to 6 foot seas.

$$

GMZ054-055-074-075-041600-
/O.EXT.KKEY.SC.Y.0002.000000T0000Z-220104T1600Z/
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
420 AM EST Tue Jan 4 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Seas 5 to 7 feet.

* WHERE...Western Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

NB
358 
WHUS72 KKEY 041526
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1026 AM EST Tue Jan 4 2022

GMZ054-055-074-075-041630-
/O.CAN.KKEY.SC.Y.0002.000000T0000Z-220104T1600Z/
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1026 AM EST Tue Jan 4 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Seas have subsided below criteria. Therefore, the Small Craft 
Advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 3, 2:42 PM EST, 7 hours 40 minutes earlier.

Area forecast discussion, Jan 3, 2:42 PM EST, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Key West FL
242 PM EST Mon Jan 3 2022

.DISCUSSION...
A nor'easter and blizzard conditions are spreading northeast
through the Delmarva. The cold front trailing to the southwest of
this mid-latitude system pushed through the Florida Keys this
morning. Winds along the front and within the leading edge of
the squalls increased to near 25 knots with gusts to 30 to 35
knots, but have since eased to near 20 knots. Winds in the lee of
South Florida are a little higher than expected, and near 15
knots. Temperatures are in the lower 70s with dewpoints in the
lower 60s. Skies are partly cloudy and the KBYX radar detects
isolated showers across the Straits along the leading edge of the
slowing frontal boundary.

.FORECAST...
Tonight's marine forecast is a challenge. Cold air advection is
intact, but may shut off quickly this evening. The surface high
over Texas plans to spill quickly northeast in the wake of the
departing Nor'easter, which would shut down the gradient rather
abruptly. Normally we would expect a density surge off the
Mainland after midnight, but there are no signs of it in the
available guidance. We stuck with our mental model and went well
above the consensus.

Water temperatures at the Key West and Vaca NOS gauges are 78
degF, which will limit overnight lows to the mid to upper 60s.
Highs will recover into the mid 70s on Tuesday as breezes
diminish. The forecast for Tuesday night through Friday will
feature light to gentle breezes, slight rain chances as the relic
frontal boundary mingles back across the Keys, and moderating high
and low temperatures. One caveat, the light breezes will open up
the possibility of radiational cooling Wednesday night and
Thursday night, with some locations well into the mid 60s. By
Friday night or Saturday, a large anticyclone will take shape over
the Eastern Seaboard, driving fresh northeast to east breezes into
the Keys. The next frontal boundary will be moving south down the
Gulf of Mexico and Florida by Monday.

&&

.MARINE...
Small Craft Advisory in effect for the Straits of Florida and
Hawk Channel west of Craig Key, the Bayside and Gulf side, and the
southeastern Gulf of Mexico beyond five fathoms including the Dry
Tortugas. Northwest to north winds near 20 knots will persist for
a few more hours, then diminish slowly as they veer to the
northeast. Despite the diminished breezes, seas greater than 7
feet will persist across the Straits of Florida and the deeper
Gulf waters adjacent to the Dry Tortugas. Complicating the marine
forecast, northeast winds likely will increase to 15 to 20 knots
southeast of the Upper Keys late tonight. From synopsis, cooler
and drier northerly breezes will diminish slowly and veer to the
northeast overnight. Breezes will veer toward the east and
gradually slacken Tuesday and Tuesday night. Light to gentle
breezes are expected Wednesday through at least Thursday night as
an area of high pressure quickly moves offshore the Mid Atlantic.
Freshening northeasterly breezes are anticipated by Friday night.

&&

.AVIATION...
The cold front that passed over the Keys earlier today has left
behind a substantial cloud deck that may advect MVFR ceilings over
either island terminal through tonight. Surface winds will be out
of the northwest to north at 11 to 14 knots with occasional gusts
up to near 20 knots before shifting to the north to northeast at
near 10 knots overnight.

&&

.CLIMATE...
On this day in 1994, the daily record rainfall of 0.71" was recorded
in Key West. Rainfall records in Key West date back to 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  67  75  68  78 / -  -  20 10
Marathon  67  76  69  79 / -  -  20 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ032>035-043-044-053>055-073>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....JAM
Data Acquisition.....SMS

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 3, 4:32 AM EST, 17 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
432 AM EST Mon Jan 3 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-040945-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
432 AM EST Mon Jan 3 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is in effect for the offshore Gulf of
Mexico marine zones, including the Dry Tortugas, as a cold front
pushes through this morning and early afternoon. A Small Craft
Advisory may be required for portions of the Bayside and Gulfside
waters, Hawk Channel, and the Straits of Florida late this
afternoon or this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Small Craft Advisories in Florida, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.